Surveys in Differential Geometry

Volume 22 (2017)

Local and global analysis of nodal sets

Pages: 365 – 406

DOI: http://dx.doi.org/10.4310/SDG.2017.v22.n1.a14

Author

Steve Zelditch (Department of Mathematics, Northwestern University, Evanston, Illinois, U.S.A.)

Abstract

This is a survey of recent results on nodal sets of eigenfunctions of the Laplacian on a compact Riemannian manifold. In part the techniques are ‘local’, i.e. only assuming eigenfunctions are defined on small balls, and in part the techniques are ‘global’, i.e. exploiting dynamics of the geodesic flow. The local part begins with a review of doubling indices and freqeuency functions as local measures of fast or slow growth of eigenfunctions. The pattern of boxes with maximal doubling indices plays a central role in the results of Logunov–Malinnokova, giving upper and lower bounds for hypersurface measures of nodal sets in the setting of general $C^{\infty}$ metrics. The proofs of both their polynomial upper bound and sharp lower bound are sketched. The survey continues with a global proof of the sharp upper bound for real analytic metrics (originally proved by Donnelly–Fefferman with local arguments), using analytic continuation to Grauert tubes. Then it reviews results of Toth–Zelditch giving sharp upper bounds on Hausdorff measures of intersections of nodal sets with real analytic submanifolds in the real analytic setting. Last, it goes over lower bounds of Jung–Zelditch on numbers of nodal domains in the case of $C^{\infty}$ surfaces of non-positive curvature and concave boundary or on negatively curved ‘real’ Riemann surfaces, which are based on ergodic properties of the geodesic flow and eigenfunctions, and on estimates of restrictions of eigenfunctions to hypersurfaces. The last section details recent results on restrictions.

Full Text (PDF format)

Research partially supported by NSF grant DMS-1541126.

Published 13 September 2018